Alabama, 2022

Damaging Winds in Alabama, June 6, 2022

June 6, 2022 · NWS HUN · 2 events in 2 counties and zones

Small clusters of thunderstorms, some strong to severe, produced wind damage in a couple of locations of north central and northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Small clusters of thunderstorms, some strong to severe, produced wind damage in a couple of locations of north central and northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 6, 12:08 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 6, 12:08 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
108 PM CDT Mon Jun 6 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 108 PM CDT Mon Jun 6 2022

A turn to south-southwest flow at the surface has advected dew
points in the upper 60s to around 70 into the area. Despite some
subsidence behind a departing shortwave, an MCV over MO and AR was
increasing lift and deep layer moisture transport across the
lower OH and TN valleys. A plume of rather unstable CAPE now
resides across the lower MS valley and mid south. We will
continue to experience a few thunderstorms into the evening. The
best convergence and moisture transport axis will remain over TN
and KY through this evening in line of the MCV track and best
dPVA. Then, the convergence will shift southeast into north AL
and southern TN after 06Z as steering flow becomes more northwest.
This may bring additional convection into the area late tonight
as the convergence zone and possible outflow boundary shifts
southeast with an MCS or at minimum loosely organized cellular
convection.

&&

.SHORT TERM...
(Tuesday through Thursday)
Issued at 108 PM CDT Mon Jun 6 2022

Convection will likely be ongoing at 12Z in an east-west band
along an outflow/convergence boundary. This will tend to fade with
loss of QG forcing and weakening low level flow. Depending on the
degree of cloud debris, afternoon heating should generate a few
additional thunderstorms during the afternoon and early evening
hours, and perhaps through the night if a nocturnal increase in
the low level flow can occur and increase convergence again.

On Wednesday, either an MCV or ongoing MCS will likely track out
of the Plains into the region. Timing is in question, but the
WNW flow pattern and thermodynamic fields will support MCS
maintenance. Also in question is whether the convergence boundary
will remain over our area or just to the north in TN and KY. For
now, will stick close to suggested blends with likely PoPs
south and categorical PoPs north. Shear and thermodynamic profiles
would favor at least strong wind gusts and possible severe
thunderstorms.

The area should get a break either later Wednesday night and most
likely on Thursday behind the cold front.

&&

.LONG TERM...
(Thursday night through Sunday)
Issued at 108 PM CDT Mon Jun 6 2022

Yet another short wave arrives in the west-northwest flow pattern
Friday. This feature will likely carry a greater threat of an
organized MCS which could produce severe weather. Exact timing is
still much in question, but shear and buoyancy should be
sufficient. Will carry suggested blended PoPs in the likely range
Friday into Friday night, but that could change. Other than
possible lingering showers or a few thunderstorms early Saturday,
a return to quiet weather on Sunday is expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 1132 AM CDT Mon Jun 6 2022

VFR conditions should prevail most of this afternoon into this
evening. There is a risk of an isolated SHRA or TSRA. A greater
chance of SHRA and TSRA will arrive after 08Z with lower ceilings
developing of 020-025agl (MVFR). A few SHRA and TSRA may linger
into Tuesday morning so have included VCSH given this uncertainty.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17
Hazardous weather outlook, Jun 6, 1:35 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
235 AM CDT Mon Jun 6 2022

ALZ001>010-016-TNZ076-096-097-062245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
235 AM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are possible this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Multiple chances of thunderstorms are possible at times Tuesday
through Friday, with the greatest chance for stronger storms on
Wednesday. Lightning, brief gusty winds and locally heavy downpours
will be the main impacts from this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northeast Alabama radar (KHTX), 96 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
June 6, 12:30 PM CST
Where
Cullman County, 0.69 mi S of Gold Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.260, -86.750

Numerous trees were knocked down in the Gold Ridge community. Time estimated by radar.

Thunderstorm Wind, Jackson

When
June 6, 2:15 PM CST
Where
Jackson County, 2.07 mi S of Skyline
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.790, -86.120

A large tree was knocked down, blocking both lanes of Highway 79 at Gizzard Point Road in Skyline. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027801, 1027802.